Alert archive / Hawaii / Wind Advisories in 2012
Wind Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 17, 2012, 11:43 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2012, 11:43 AM HST (21:43 UTC)
- Expired
- Jan 17, 2012, 3:53 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
604 WWHW70 PHFO 172143 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1143 AM HST TUE JAN 17 2012 ...WIND ADVISORY FOR NORTH AND EAST SECTIONS OF KAUAI OAHU MOLOKAI AND MAUI... .A COLD FRONT NORTHWEST OF KAUAI WILL LEAD TO GUSTY SOUTHERLY WINDS TODAY. THE WINDS WILL BE STRONGEST ACROSS NORTH AND EAST SECTIONS OF THE ISLANDS...WHERE THEY WILL BE ENHANCED ACROSS DOWNSLOPE AREAS. HIZ002-004-007>012-017-019-020-180400- /O.NEW.PHFO.WI.Y.0001.120117T2143Z-120118T0400Z/ KAUAI WINDWARD-KAUAI MOUNTAINS-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU... KOKEE STATE PARK...HALEIWA...WAIALUA...KAHUKU...PUNALUU...LAIE... KAILUA...KANEOHE...WAIMANALO...MILILANI...WAHIAWA...PEARL CITY... MAKAKILO...KALAUPAPA...WAILUKU...KAHULUI...HANA...MAKAWAO 1143 AM HST TUE JAN 17 2012 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 50 MPH. * TIMING...WINDS WILL PEAK EARLY THIS AFTERNOON...THEN BEGIN TO DIMINISH BY EVENING. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BRAVENDER
1 follow-up statement
229 WWHW70 PHFO 180153 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 353 PM HST TUE JAN 17 2012 HIZ002-004-007>012-017-019-020-180300- /O.CAN.PHFO.WI.Y.0001.000000T0000Z-120118T0400Z/ KAUAI WINDWARD-KAUAI MOUNTAINS-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU... KOKEE STATE PARK...HALEIWA...WAIALUA...KAHUKU...PUNALUU...LAIE... KAILUA...KANEOHE...WAIMANALO...MILILANI...WAHIAWA...PEARL CITY... MAKAKILO...KALAUPAPA...WAILUKU...KAHULUI...HANA...MAKAWAO 353 PM HST TUE JAN 17 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW ADVISORY LEVELS. $$ DEJESUS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 17, 10:00 AM HST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 17, 10:00 AM HST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST TUE JAN 17 2012 .SYNOPSIS... HAZY CONDITIONS WILL PREVAIL ACROSS THE STATE...WITH THICKENING CLOUDS FROM WEST TO EAST. SOUTHERLY WINDS WILL FOCUS SHOWERS ACROSS THE NORMALLY DRY LEEWARD AREAS. LOCALLY HEAVY RAINFALL IS POSSIBLE FROM OAHU WESTWARD. AS A STALLED FRONT NORTHWEST OF KAUAI WEAKENS AND MOVES NORTH...MORE TYPICAL TRADE WIND WEATHER WILL RETURN BY THURSDAY AND FRIDAY. EARLY NEXT WEEK...WINDS WILL TURN SOUTHEASTERLY AGAIN AHEAD OF ANOTHER FRONT. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH NORTHWEST OF KAUAI...PART OF A LARGER LOW PRESSURE SYSTEM OVER THE NORTH PACIFIC. A MID-LEVEL HIGH IS LOCATED JUST SOUTH OF THE BIG ISLAND. AT THE SURFACE...A FRONT IS LOCATED ABOUT 200 MILES NORTHWEST OF KAUAI...WITH A RIDGE EXTENDING ACROSS THE BIG ISLAND. THE 12Z SOUNDING FROM LIHUE SHOWS MID-LEVEL TEMPERATURES HAVE COOLED BY UP TO 5C OVER THE PAST 24 HOURS...BUT A WEAK INVERSION REMAINS IN PLACE JUST OVER 10KFT. HOWEVER...THE PROFILE IS UNSTABLE WITH NEARLY 1400 J/KG CAPE AND LITTLE CIN BASED ON AN UNMODIFIED MIXED-LAYER PARCEL. SATELLITE IMAGERY SHOWS TWO MAIN LINES OF CONVECTION. ONE LINE IS FOCUSED ALONG THE FRONT NORTHWEST OF KAUAI. ADDITIONAL THUNDERSTORMS ARE LOCATED ALONG A CONVERGENCE LINE EAST OF THE MAIN FRONT... LOCATED OVER AND JUST WEST OF KAUAI. CLOUDS TOPS WITH THE CONVERGENCE LINE ARE COLDER...INDICATING THE CONVECTION IS STRONGER. THE VAD WIND PROFILE FROM THE SOUTH KAUAI RADAR SHOWED UP TO 50 KNOTS OF WIND AT LOW-MID LEVELS...WHICH CONTRIBUTES TO THE 30-35 KNOTS OF 0-6KM BULK SHEAR INDICATED BY THE 12Z GFS. THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL BE THIS MORNING...BUT WITH THE FRONT STALLING NORTHWEST OF KAUAI AND THE AIRMASS ONLY SLOWLY STABILIZING...THERE WILL REMAIN A CHANCE OF THUNDER THROUGH THE DAY. HEAVY RAIN IS ALSO POSSIBLE ACROSS OAHU...BUT HIGHEST QPF IS EXPECTED ACROSS KAUAI. EARLIER CONVECTION BROUGHT 1-2 INCHES OF RAIN TO KAUAI EARLY THIS MORNING...AND SIMILAR RAINFALL RATES ARE POSSIBLE WITH SUBSEQUENT CONVECTION. SHOWERS ACROSS THE EASTERN HALF OF THE STATE DIMINISHED OVERNIGHT... AND CURRENT RADAR IMAGERY IS RATHER QUIET EAST OF OAHU. THIS IS LIKELY DUE TO COMPENSATING SUBSIDENCE EAST OF THE STRONG CONVECTION. IN FACT THE BIG ISLAND IS MOSTLY FREE OF LOW CLOUDS. LOW CLOUDS WILL FILL IN WITH INSOLATION THIS MORNING...AND WE SHOULD STILL SEE SCATTERED SHOWERS TODAY. WITH THE SOUTHERLY AHEAD OF THE FRONT... THESE SHOWERS WILL BE FOCUSED PRIMARILY ACROSS THE NORMALLY DRY LEEWARD SECTIONS OF THE ISLANDS. SOUTHERLY WINDS WILL REMAIN STRONG AND GUSTY AHEAD OF THE FRONT. BOTH THE MOLOKAI AND KAUAI VAD WIND PROFILES SHOW UP TO 30 KNOTS OF WIND AT THE LOWEST LEVEL. THIS GRADIENT WIND IS ENHANCED BY THE CONVECTION AND THE CONVERGENCE BAND NEAR KAUAI. 12Z GUIDANCE INDICATES THAT WINDS WILL DIMINISH SIGNIFICANTLY THIS AFTERNOON...BUT THIS LOOKS TOO FAST GIVEN THE STRENGTH OF THE GRADIENT AND PERSISTENCE OF THE CONVECTION. HAVE UPDATED TO MAKE SURE GUSTS TO 40 MPH WERE MENTIONED IN THE DOWNSLOPE ZONES OF THE SMALLER ISLANDS. TONIGHT AND WEDNESDAY...THE FRONT NORTHWEST OF KAUAI WILL WEAKEN AND START TO LIFT NORTHWARD AS THE UPPER LEVEL SUPPORT MOVES AWAY TO THE NORTHEAST. THE RIDGE NEAR THE BIG ISLAND WILL BEGIN TO SHIFT NORTHWARD ACROSS THE SMALLER ISLANDS. WINDS WILL WEAKEN AS THE GRADIENT DROPS OFF UNDER THE RIDGE. EVEN THOUGH THE FRONT WEAKENS AND STARTS TO MOVE NORTHWARD...LOW-LEVEL MOISTURE WILL LINGER INTO WEDNESDAY...MAINLY ACROSS THE WESTERN HALF OF THE STATE. WITH THE SOUTHEASTERLY FLOW...SHOWERS WILL REMAIN FOCUSED ACROSS THE NORMALLY DRY SOUTHERLY SECTIONS. THE SURFACE RIDGE LIFTS FARTHER NORTHWARD ON THURSDAY AND FRIDAY...BRINGING A RETURN TO A MORE TYPICAL TRADE WIND FLOW BY THE END OF THE WEEK. THURSDAY LOOKS TO BE MORE OF A TRANSITION DAY...WITH SCATTERED SHOWERS IN THE MORNING BECOMING MORE FOCUSED ACROSS WINDWARD SECTIONS. THE RIDGE WILL MOVE TO THE NORTHERN OFFSHORE WATERS...WHERE IT WILL REMAIN THROUGH THE WEEKEND. EARLY NEXT WEEK...THE APPROACH OF ANOTHER FRONT WILL SHIFT THE RIDGE SOUTHWARD ACROSS THE STATE...BRINGING ANOTHER ROUND OF SOUTHEASTERLY FLOW. && .MARINE... HAVE EXPANDED THE SMALL CRAFT ADVISORY TO INCLUDE THE KAUAI CHANNEL AND WINDWARD OAHU WATERS. THE STRONGER GRADIENT WILL LEAD TO 25 KNOTS OF SUSTAINED WINDS NEAR KAUAI. HOWEVER...THE COMBINATION OF WIND WAVES AND A LARGE WESTERLY SWELL WILL LEAD TO HAZARDOUS SEAS GREATER THAN 10 FEET. IN ADDITION...THUNDERSTORMS WILL ALSO BE PRESENT OVER THE NORTHWEST COASTAL WATERS. THUNDERSTORMS WILL BE MOST LIKELY NEAR AND TO THE WEST OF KAUAI...BUT ARE ALSO POSSIBLE ACROSS THE KAUAI CHANNEL AND INTO THE OAHU WINDWARD WATERS. THE WEST SWELL MENTIONED ABOVE WILL PRODUCE HIGH SURF CONDITIONS ON WEST FACING SHORES OF KAUAI AND NIIHAU. THIS SWELL IS EXPECTED TO DIMINISH THIS EVENING. && .AVIATION... SIGMET WHISKEY IS IN EFFECT FOR EMBEDDED THUNDERSTORMS ALONG A CONVERGENCE BAND ACROSS KAUAI. EXPECT MOUNTAIN OBSCURATIONS...IFR CONDITIONS...ICING AND SEVERE TURBULENCE WITHIN THE THUNDERSTORMS. THIS BAND WILL WEAKEN LATER TODAY AND STALL OUT TONIGHT AROUND THE KAUAI CHANNEL AND OAHU. OTHER THAN THE SIGMET AREA...MODERATE TO ISOLATED SEVERE TURBULENCE WILL BE ASSOCIATED WITH DOWNSLOPE WINDS ON THE NORTHERN SLOPES OF OAHU AND MOLOKAI. VFR CONDITIONS SHOULD PREVAIL THROUGH THE REST OF THE MAIN HAWAIIAN ISLANDS TODAY WITH OCCASIONAL MVFR CIGS WITH SHOWERS. CONDITIONS ARE EXPECTED TO IMPROVE THROUGH THE OVERNIGHT INTO WEDNESDAY MORNING FOR THE WESTERN HALF OF THE STATE. .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS. && DISCUSSION/MARINE...BRAVENDER AVIATION...FOSTER
In the hours before
Special weather statement, Jan 17, 7:35 AM HST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 735 AM HST TUE JAN 17 2012 HIZ001>004-180200- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 735 AM HST TUE JAN 17 2012 ...STRONG THUNDERSTORMS WITH GUSTY WINDS FOR KAUAI AND NIIHAU THROUGH TODAY... ISOLATED THUNDERSTORMS WITH LOCALLY STRONG WIND GUSTS OVER 40 MPH ARE EXPECTED THROUGH TODAY. IN ADDITION TO THE GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL ARE EXPECTED AS THE FAST MOVING STORMS PASS BY. BRENCHLEY
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:23 PM HST | High Surf Advisory | HFO | Kauai | 25 hr |
| Jan 16, 6:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 118 min |
| Jan 17, 6:45 AM HST | Special Marine Warning | HFO | 60 min | |
| Jan 17, 7:42 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 17, 8:42 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 17, 9:20 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 17, 9:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Jan 17, 10:29 AM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Jan 17, 10:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 17, 12:25 PM HST | Special Marine Warning | HFO | 65 min | |
| Jan 17, 1:20 PM HST | Special Marine Warning | HFO | 55 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.